Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, August 31, 2020

August 31, 2020 · NWS TSA · 4 events in 3 counties and zones

Thunderstorms developed across northeastern Oklahoma during the early morning of the 31st, as a strengthening low level jet lifted warm, moist, and unstable air over a stationary frontal boundary that stretched across the area. The strongest storms produced hail up to nickel size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across northeastern Oklahoma during the early morning of the 31st, as a strengthening low level jet lifted warm, moist, and unstable air over a stationary frontal boundary that stretched across the area. The strongest storms produced hail up to nickel size and damaging wind gusts. These storms moved southeast across portions of eastern Oklahoma during the morning, producing heavy rainfall. Another round of thunderstorms developed during the early evening across northeastern Oklahoma, as a cold front approached from the northwest. These storms moved southeast across eastern Oklahoma, and produced damaging wind gusts and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 2:27 AM CST, 59 minutes earlier.

Area forecast discussion, Aug 31, 2:27 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
327 AM CDT Mon Aug 31 2020

.DISCUSSION...
Widely scattered showers/thunderstorms starting to develop across
NE OK in response to approaching upper wave in stronger low level
jet axis. Moderate instability/fairly steep mid level lapse rates
coupled with deep layer shear around 35 knots will support a
large hail/damaging wind threat across portions of eastern
Oklahoma this morning. In addition, with PWAT around 2 inches,
locally heavy rainfall is likely in the stronger storms. This
activity will begin to shift east into northwest Arkansas this
morning and will likely begin to weaken as storms move into a more
stable air- mass.

Cold front will push into far northeast Oklahoma this afternoon
with atmosphere becoming very unstable as low level moisture pools
ahead of boundary with dew-points climbing in the upper 70s. Weak
surface low progged along boundary may back winds enough for a
limited tornado threat, however main threats will again be large
hail/damaging winds. Thunderstorms are expected to increase in
coverage through the evening hours with activity spreading into
southeast Oklahoma/northwest Arkansas. With rainfall rates in the
1-2 inch per hour range in the stronger storms, localized flooding
will be possible and a flash flood watch may be needed for some
areas, especially south of I-44 where FFG has been lowered from
the previous rainfall over the last few days.

Multiple rounds of thunderstorms with a heavy rainfall will remain
possible Tuesday into Wednesday as upper trough axis approaches
from the northwest with upper low moving over the Four Corners
region and into west Texas. More widespread flooding will be
possible during this time including some main-stem river flooding.
Depending on how quickly upper low progresses, precipitation
chances may continue across southeast Oklahoma/northwest Arkansas
Thursday with a few lingering showers into Friday across the
south as front pushes south of the Red River. Cooler and less
humid conditions expected over the weekend as weak surface ridge
axis remains over NW AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  72  84  71 /  40  70  80  60
FSM   90  73  83  72 /  50  60  90  70
MLC   91  72  82  70 /  50  70  90  80
BVO   91  68  84  68 /  40  70  80  50
FYV   87  68  81  68 /  50  70  90  60
BYV   89  69  83  69 /  40  70  90  60
MKO   88  71  82  70 /  50  60  90  70
MIO   88  69  83  69 /  30  70  90  40
F10   90  70  82  69 /  50  70  90  70
HHW   92  73  84  72 /  40  80  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Aug 30, 3:34 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
434 PM CDT Sun Aug 30 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
434 PM CDT Sun Aug 30 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After midnight.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Afternoon heat indices near 100 degrees are occurring over far
southeast Oklahoma this afternoon. Conditions will improve after
sunset this evening.

A cluster or complex of storms is expected to organize to our west
this afternoon and evening and move into eastern Oklahoma after
midnight tonight. There will be a limited threat of damaging winds
with this activity.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Severe Thunderstorm...Dangerous Heat...Heavy Rain Potential.
TUESDAY thru THURSDAY...Thunderstorm and Heavy Rain Potential.
FRIDAY and SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Thunderstorms may be ongoing Monday morning with a general decrease
in storm coverage through the morning and early afternoon hours.
Conditions are likely to become increasingly unstable by late
afternoon ahead of a cold front which will be advancing into
northeast Oklahoma. The combination of the cold front and any
residual outflow boundaries will serve as a focus for renewed
storm development with increasing severe weather potential from
late afternoon through the evening hours. Pockets of heavy
rainfall are also likely to occur for portions of eastern Oklahoma
and northwest Arkansas, which will raise flooding concerns. The
unsettled weather pattern remains in place through much of the
week with daily thunderstorm chances.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 31, 2:06 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
306 AM CDT Mon Aug 31 2020

OKZ060-064-066-310830-
Tulsa OK-Okmulgee OK-Creek OK-
306 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CREEK...NORTHWESTERN OKMULGEE AND
SOUTHERN TULSA COUNTIES UNTIL 330 AM CDT...

At 305 AM CDT, a strong thunderstorm was located 6 miles south of
Mannford, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Mannford...
Drumright...                      Kiefer...
Mounds...                         Kellyville...
Oilton...                         Depew...
Slick...                          Shamrock...
Keystone State Park...            Jenks Riverside Airport...
Liberty...                        Gray...

This includes Interstate 44 between mile markers 180 and 228.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3616 9662 3616 9600 3617 9588 3576 9585
      3579 9662
TIME...MOT...LOC 0805Z 275DEG 24KT 3603 9635

Snider
Special weather statement, Aug 31, 2:29 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
329 AM CDT Mon Aug 31 2020

OKZ060-064-066-067-310915-
Tulsa OK-Okmulgee OK-Creek OK-Wagoner OK-
329 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...NORTHWESTERN
WAGONER...NORTHEASTERN OKMULGEE AND TULSA COUNTIES UNTIL 415 AM
CDT...

At 328 AM CDT, a strong thunderstorm was located 6 miles south of
Keystone State Park, moving east at 25 mph.

Winds in excess of 40 mph and hail up to one half inch in
diameter will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Catoosa...
Mannford...                       Kiefer...
Mounds...                         Kellyville...
Keystone State Park...            Jenks Riverside Airport...
Liberty...                        Gray...
Silver City...                    Hectorville...
Leonard...

This includes Interstate 44 between mile markers 198 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 9650 3616 9574 3586 9574 3585 9577
      3576 9577 3595 9649
TIME...MOT...LOC 0828Z 271DEG 23KT 3604 9627

Snider
Special weather statement, Aug 31, 2:48 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
348 AM CDT Mon Aug 31 2020

OKZ060-064-066-067-070-310930-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
348 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CREEK...WEST CENTRAL
WAGONER...NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND SOUTHEASTERN
TULSA COUNTIES UNTIL 430 AM CDT...

At 347 AM CDT, a strong thunderstorm was located 5 miles southwest of
Mounds, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Bixby...                          Haskell...
Beggs...                          Mounds...
Stonebluff...                     Bald Hill...
Liberty...                        Hectorville...
Leonard...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3577 9619 3588 9620 3595 9569 3570 9570
TIME...MOT...LOC 0847Z 271DEG 22KT 3584 9615

Snider
Special weather statement, Aug 31, 2:55 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
355 AM CDT Mon Aug 31 2020

OKZ069-070-072-074-310930-
Haskell OK-Adair OK-Muskogee OK-Sequoyah OK-
355 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...WESTERN
SEQUOYAH...SOUTHWESTERN ADAIR AND EAST CENTRAL MUSKOGEE COUNTIES
UNTIL 430 AM CDT...

At 355 AM CDT, a strong thunderstorm was located 3 miles east of
Gore, moving southeast at 25 mph.

Winds in excess of 40 mph and hail up to one half inch in
diameter will be possible with this storm.

Locations in or near the path include...
Sallisaw...                       Vian...
Gore...                           Webbers Falls...
Marble City...                    Tamaha...
Brushy Lake State Park...         Brushy...
Lake Tenkiller State Park...      Mc Key...
Box...

This includes Interstate 40 in Oklahoma between mile markers 284 and
310.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3535 9476 3535 9478 3533 9479 3547 9519
      3563 9507 3564 9495 3564 9481 3565 9481
      3567 9462
TIME...MOT...LOC 0855Z 293DEG 23KT 3553 9506

Snider
Special weather statement, Aug 31, 3:16 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT Mon Aug 31 2020

OKZ060-064-066-067-070-310945-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
416 AM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...SOUTHWESTERN
WAGONER...NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND
SOUTHEASTERN TULSA COUNTIES UNTIL 445 AM CDT...

At 415 AM CDT, a strong thunderstorm was located near Sapulpa, moving
east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Haskell...
Kiefer...                         Mounds...
Kellyville...                     Jenks Riverside Airport...
Stonebluff...                     Oneta...
Liberty...                        Jamesville...
Hectorville...                    Leonard...
Choska...

This includes Interstate 44 between mile markers 201 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3588 9629 3605 9621 3606 9562 3569 9562
TIME...MOT...LOC 0915Z 271DEG 23KT 3598 9609

Snider

The radar

The Tulsa radar (KINX), 50 km away, was scanning. The volume nearest the first event began at 09:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Okmulgee

When
August 31, 3:26 AM CST
Where
Okmulgee County, 0.29 mi W of Hector
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.830, -95.925

Thunderstorm Wind, Muskogee

When
August 31, 4:34 AM CST
Where
Muskogee County, Muskogee
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.750, -95.370

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Muskogee

When
August 31, 4:34 AM CST
Where
Muskogee County, 0.9 mi SE of Muskogee Davis Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -95.359

The ASOS at Muskogee-Davis Regional Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Pawnee

When
August 31, 5:04 PM CST
Where
Pawnee County, 2.73 mi NE of Pawnee
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 75 mph thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908417, 914857, 914858, 914859.